FAQs

Children’s over-the-counter cough and cold medicines: advice to parents

The Pharmacy and Poisons Board has last week clarified the true position on cough and cold medicines in Kenya. The following are some common questions parents have been asking about the use of cough and cold preparations and some answers to the same:

1.    Are cough and cold medicines dangerous?
No. These medicines are safe when taken as recommended by a qualified health professional. 

2.    Which medicines have been affected?
The over-the-counter (OTC) cough and cold medicines not recommended for children under six years of age are:
•    Antitussives (dextromethorphan and pholcodine)
•    Expectorants (guaifenesin and ipecacuanha)
•    Nasal decongestants (ephedrine, oxymetazoline, phenylephrine, pseudoephedrine and xylometazoline)
•    Antihistamines (brompheniramine, chlorpheniramine, diphenhydramine, doxylamine, promethazine and tripolidine). 

3.    What about cough and cold medicines for children between ages 6 to 12 years?
OTC cough and cold medicines containing these ingredients will be available, but will only be sold in pharmacies, with clearer advice on packaging for children aged 6-12 years.

4.    What about children aged under 2 years?
OTC cough and cold medicines are not recommended in these children unless with a specific prescription from your doctor. 

5.    How were all these decisions and recommendations made?
The United States’ Food and Drug Administration (US-FDA) agency and the United Kingdom’s Medicines and Healthcare products Regulatory Agency (UK-MHRA) are leading world regulatory authorities. They have reviewed reports of side effects they have received from various committees. The Pharmacy and Poisons Board has similarly reviewed available data and concurs. 

6.    What do cough and cold medicines do?
These medicines provide only symptomatic treatment (treat only symptoms) and do not treat the underlying condition. 

7.    So are they safe?
The medicines are safe. It is just that there is no information to support if these medicines are effective. Effectiveness is different from safety. 

8.    What are the side effects of these medicines?
Serious and potentially life-threatening side effects can occur, if taken against appropriate instructions.  These include death, convulsions, fast heart rates and reduced levels of consciousness.

9.    What should I do with the products I have in my cupboard?
You should review these to see whether there are any medicines which you no longer need or are no longer suitable for children under 6 years of age. If in any doubt, consult your qualified health professional. 

10.    Do I need to worry if I have just given one of these medicines to my child?
As long as you have given your child the dose as recommended on the bottle and by your doctor, you need not worry. In case of doubt, you should contact your doctor or pharmacist.

11.    So what should I do when my child has a cough / cold?
Coughs and colds occur frequently in children and will usually get better themselves. For children under 6 years who have uncomplicated coughs and colds: 
•    Simple measures such as ensuring your child has plenty of water to drink and rests well will help. 
•    For young babies, particularly those who are having difficulty feeding, normal saline nasal drops are available to thin and clear the secretions. 
•    If your child is however over the age of one year, a warm drink of lemon and purified honey in water may help to ease a cough.
•    Simple cough mixtures (e.g. paediatric simple linctus or those containing purified honey and lemon).
•    Vapour rubs and inhalant decongestants that can be applied to children’s clothing to provide relief of stuffy or blocked nose for children and infants above three months.
•    You can still give paracetamol and ibuprofen to reduce your child’s temperature, if required, as instructed on the bottle’s label. Please ensure that your child is not taking any other medicine(s) which may contain the same ingredients. 
•    If your child is not getting better see your doctor.

12.    My child has allergies. Does this alert affect all the medicines for my child?
This advice relates only to the use of over-the-counter (OTC) products for the treatment of cough and cold.

For any further information, contact
Department of Pharmacovigilance
Pharmacy and Poisons Board
Tel: 0720608811 / 0733884411
pv@pharmacyboardkenya.org and info@pharmacyboardkenya.org 

 

PPB News

News & Events